Rhode Island, 2010

Rip Current in Rhode Island, October 2, 2010

October 2, 2010 · NWS BOX · 1 event in 1 county or zone

A series of waves of low pressure along with several distant tropical systems sent long period swells into the nearshore waters along the coast of Rhode Island creating the potential for dangerous rip currents. Three men were quickly pulled out to sea by rip currents at East Matanuck.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A series of waves of low pressure along with several distant tropical systems sent long period swells into the nearshore waters along the coast of Rhode Island creating the potential for dangerous rip currents. Three men were quickly pulled out to sea by rip currents at East Matanuck. Two of the men were able to swim out of the rip current and back to shore, the third, a 40 year old, remained stuck in the current. Another man, a University of Rhode Island student, was in the water and swam out to help the drowning man to shore. With the help of his body board he was able to pull the first man to safety.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 2, 10:41 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Oct 2, 10:41 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1141 AM EDT SAT OCT 2 2010

.SYNOPSIS...
HIGH PRESSURE TO THE NORTH WILL BRING DRY AND COOLER WEATHER THIS
WEEKEND. PERSISTENT LOW PRESSURE OFF THE MID ATLC COAST SHOULD BRING
OCCASIONAL RAIN MONDAY THROUGH WEDNESDAY...BEFORE DRY WEATHER
RETURNS FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SKIES REMAIN MOSTLY CLEAR ACROSS SOUTHERN NEW ENGLAND.

RH TIME SECTIONS ARE RATHER DRY TODAY AND CLOUDS ASSOCD WITH MID-
LEVEL SHORTWAVE MOVING INTO THE OH VALLEY WILL REMAIN TO THE WEST
TODAY. PREVIOUS FORECAST MAX TEMPERATURES STILL LOOK GOOD...BUT
DID TWEAK HOURLY TEMPERATURES BASED ON LATEST OBSERVATIONS AND LAV
GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...CLOUDS ASSOCD WITH UPSTREAM SHORTWAVE WILL REMAIN TO THE
WEST SO MAINLY CLEAR SKIES EXPECTED.  ELY GRADIENT WILL BE
INCREASING AS LOW PRES DEVELOPS OFF SE US COAST.  NAM/GFS TIME
SECTIONS INDICATE INCREASING LOW LEVEL MOISTURE WHICH MAY LEAD TO
SOME LOWER CLOUDS DEVELOPING SE MA TOWARD DAYBREAK.  CHILLY NIGHT
WITH MINS MID 30S TO MID 40S.  ISOLD FROST POSSIBLE INTERIOR NW
VALLEYS.

SUNDAY...LOW PRES DEVELOPING OFF NC COAST WITH HIGH PRES TO THE
NORTH WILL RESULT IN INCREASING NE WINDS ALONG THE COAST. SUNSHINE
EARLY...THEN CLOUDS WILL BE INCREASING FROM THE SOUTH AND SOME LOWER
CLOUDS POSSIBLE NEAR THE COAST IN NE FLOW.  ANY RAIN SHOULD REMAIN
SOUTH OF THE COAST THROUGH SUNDAY AS THE 850-700 MB LAYER IS DRY.
SUNDAY WILL BE COOLER THAN TODAY WITH MAXES UPPER 50S TO LOWER
60S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGHLIGHTS...
 * PERIODS OF RAIN EXPECTED MUCH OF NEXT WEEK
 * DRY WEATHER SHOULD RETURN BY FRI

UNSETTLED PATTERN TAKING SHAPE FOR NEXT WEEK AS LONG WAVE TROUGH
OVER GREAT LAKES CLOSES OFF OVER OHIO VALLEY. AS IS USUALLY CASE
WITH CLOSED UPPER LOWS...CONFIDENCE IN DETAILS IS LOW AS MODELS
TEND TO STRUGGLE WITH HOW FAST THEY DEPART REGION. IN THIS CASE
00Z GFS SEEMS MUCH TOO FAST WHEN COMPARED WITH ENSEMBLES AND
MAJORITY OF OPERATIONAL MODELS.

WEAK SURFACE LOW IS EXPECTED TO PASS SE OF 40/70 BENCHMARK MON...
BUT PERSISTENT NE FLOW IS EXPECTED TO YIELD AT LEAST SOME RAIN OR
DRIZZLE ALONG E AND S COASTS AND PERHAPS INTO INTERIOR AS WELL.
LEANED TOWARD SREF POPS SUN NIGHT AND MON WHICH BRINGS LIKELY POPS
TO SOUTHERN ZONES AND CHANCE ELSEWHERE.

MODELS IN GOOD AGREEMENT THAT SECOND SURFACE LOW OFF MID ATLANTIC
COAST WILL BECOME CAPTURED BY CUTOFF LOW OVER OH VALLEY TUE INTO
WED. DIFFERENCES BETWEEN MODELS HAVE TO DO WITH HOW QUICKLY THIS
CLOSED LOW EJECTS TOWARD COAST. SLOWER MODELS /NAM IN PARTICULAR/
TUCK SURFACE LOW BACK ACROSS NJ WHICH IS WHERE LARGER SCALE
FORCING ENDS UP. 00Z ECMWF REFLECTS THIS TREND AS WELL BUT IS
EVEN A BIT SLOWER. SO IT APPEARS THAT STEADIER RAINFALL MON WILL
GIVE WAY TO SPOTTY RAIN OR DRIZZLE MON NIGHT AND TUE...MORE DUE TO
CONTINUED ONSHORE FLOW.

SYSTEM SHOULD BEGIN TO LIFT NE WED WHICH IS WHEN WE STAND A BETTER
CHANCE OF MORE SIGNIFICANT RAINFALL. QUESTION THEN BECOMES HOW FAR
INLAND THIS SECOND LOW TRACKS. 00Z MODELS SHOW A TRACK MORE OVER
SOUTHERN NEW ENGLAND THAN OFFSHORE...MEANING HEAVIER RAINS SHOULD
BE FOCUSED N AND W OF OUR AREA...BUT CONFIDENCE IS NOT HIGH.

DRIER WEATHER EXPECTED TO RETURN LATE THU INTO FRI AS SYSTEM HEADS
OFFSHORE. SHOULD ALSO TURN MILDER IN RESPONSE TO DOWNSLOPE W/NW
FLOW.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
HIGH CONFIDENCE IN 12Z TAFS.

TODAY...VFR. W/NW WINDS DIMINISH THEN TURN MORE N/NE BY EVENING.

TONIGHT...VFR. MVFR CIGS POSSIBLE TOWARD 12Z AROUND CAPE COD AND
ISLANDS BUT NOT ENOUGH CONFIDENCE TO INCLUDE IN TAFS.

SUNDAY...LOW PROB FOR A PERIOD OF MVFR CIGS ACROSS RI AND SE
MA...OTHERWISE VFR WITH INCREASING MID/HIGH CLOUDS FROM THE SOUTH.

KBOS...HIGH CONFIDENCE IN TAF.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUNDAY NIGHT...MODERATE CONFIDENCE. MVFR CIGS ESPECIALLY LATE.

MONDAY...MODERATE CONFIDENCE. MVFR/IFR IN DEVELOPING RAIN AND
FOG...ESPECIALLY S COAST.

TUESDAY AND WEDNESDAY...LOW CONFIDENCE. MVFR/IFR IN RAIN AND FOG.

&&

.MARINE...
TODAY...NORTHERLY WINDS DIMINISHING ACROSS THE WATERS THIS MORNING
WITH SPEEDS BELOW 15 KT THIS AFTERNOON.  HOWEVER...ROUGH SEAS WILL
CONTINUE AND SCA EXTENDED ACROSS OUTER WATERS.

TONIGHT...NE WINDS WILL GRADUALLY INCREASE OVERNIGHT.  ROUGH SEAS
CONTINUE WITH SCA OVER OUTER WATERS.

SUNDAY...INCREASING NE WINDS WITH GUSTS 25-30 KT DEVELOPING OVER
SOUTHERN WATERS AS GRADIENT INCREASES BETWEEN HIGH TO THE NORTH AND
DEVELOPING LOW PRES TO THE SOUTH.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SCA CONDITIONS EXPECTED THROUGH MOST OF PERIOD...MAINLY DUE TO
BUILDING SEAS ON PERSISTENT E/NE WINDS. WINDS SHOULD REACH 25KT
SUN NIGHT INTO MON...AND AGAIN TUE INTO WED AS TWO LOW PRESSURE
CENTERS PASS BY COASTAL WATERS. LOW PROBABILITY OF REACHING
MARGINAL GALES /34KT/ MON...MAINLY NEAR S COAST.

&&

.CLIMATE...
DAILY RAINFALL RECORDS SET YESTERDAY AT WORCESTER /ORH/ AND
HARTFORD /BDL-WINDSOR LOCKS/.

RAINFALL TOTAL OF 2.29 INCHES AT WORCESTER BROKE RECORD OF 1.53
INCHES SET IN 1966...WHILE RAINFALL TOTAL OF 2.26 INCHES AT
WINDSOR LOCKS BROKE RECORD OF 1.57 INCHES SET IN 2006.

NO HIGH TEMPERATURE RECORDS WERE SET YESTERDAY.

MONTHLY CLIMATE REPORTS FOR SEPTEMBER HAVE BEEN SENT. IT IS THE
NINTH CONSECUTIVE MONTH WITH ABOVE NORMAL AVERAGE TEMPERATURES AT
THE LONG TERM CLIMATE SITES. THE LAST MONTH WITH BELOW NORMAL
AVERAGE TEMPERATURES WAS DECEMBER 2009.

BOS...4TH WARMEST SEPTEMBER
BDL...TIED 5TH WARMEST SEPTEMBER WITH 2005
PVD...7TH WARMEST SEPTEMBER
ORH...OUTSIDE TOP TEN WARMEST SEPTEMBERS...2ND DECILE

2010 AVERAGE TEMPERATURE JANUARY THROUGH SEPTEMBER
WARMEST STARTS TO THE YEAR...RANKINGS THROUGH SEPTEMBER...

BOS WARMEST START TO THE YEAR 57.1F IN 2010...2ND WARMEST 56.4F
IN 2002
NORMAL 53.9F DEPARTURE +3.2F

BDL WARMEST START TO THE YEAR 56.9F IN 2010...2ND WARMEST 55.8F
IN 1998 AND 1921
NORMAL 53.1F DEPARTURE +3.8F

PVD WARMEST START TO THE YEAR 57.2F IN 2010...2ND WARMEST 56.1F
IN 2002 AND 1998
NORMAL 53.6F DEPARTURE +3.6F

ORH 2ND WARMEST START 53.6F IN 2010...WARMEST 53.9F IN 1921
NORMAL 49.8F DEPARTURE +3.8F

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ235-237-250-
     254>256.

&&

SYNOPSIS...KJC/JWD
NEAR TERM...BELK
SHORT TERM...KJC
LONG TERM...JWD
AVIATION...KJC/JWD
MARINE...KJC/JWD
CLIMATE...STAFF
Hazardous weather outlook, Oct 2, 3:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EDT SAT OCT 2 2010

CTZ002-MAZ002-003-008>011-030800-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
400 AM EDT SAT OCT 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

MINOR FLOODING MAY AFFECT PORTIONS OF THE CONNECTICUT RIVER IN
MASSACHUSETTS LATE TONIGHT...NEAR MONTAGUE AND NORTHAMPTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MINOR FLOODING MAY AFFECT PORTIONS OF THE CONNECTICUT RIVER IN
CONNECTICUT SUNDAY INTO MONDAY...NEAR HARTFORD AND MIDDLETOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ003-004-MAZ004>007-012>024-026-NHZ011-012-015-RIZ001>008-030800-
TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
400 AM EDT SAT OCT 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-030800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
400 AM EDT SAT OCT 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MARGINAL GALE FORCE NORTHEAST WINDS /NEAR 34 KT/ ARE POSSIBLE
SUNDAY NIGHT INTO MONDAY...MAINLY ON THE SOUTH COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Washington

When
October 2, 1:00 PM EST to 2:00 PM EST
Where
Washington forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Three men were quickly pulled out to sea by rip currents at East Matanuck. Two of the men were able to swim out of the rip current and back to shore. Another man, a University of Rhode Island student, was in the water and swam out to help the drowning man to shore. With the help of his body board he was able to pull the first man to safety.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2010Every state in 2010This day in weather historyWarnings in Rhode Island, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260018.